Hail, Furnas
- When
- August 23, 10:29 PM CST
- Where
- Furnas County, Oxford
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.250, -99.630
An upper level disturbance crossing the region aided in the development of late night thunderstorms across south central Nebraska, which continued on into the early morning hours of the 24th. These thunderstorms dropped dime to penny size hail in Furnas County, along with 3 to 4 inches of rain across Furnas and Harlan Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance crossing the region aided in the development of late night thunderstorms across south central Nebraska, which continued on into the early morning hours of the 24th. These thunderstorms dropped dime to penny size hail in Furnas County, along with 3 to 4 inches of rain across Furnas and Harlan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 23, 5:44 PM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 644 PM CDT SAT AUG 23 2008 .AVIATION...00Z KGRI TAF. PRIMARY AVIATION FORECAST CONCERN WILL CENTER AROUND THE POSSIBILITY OF LATE NIGHT THUNDERSTORMS. LOW LEVEL JET INCREASES AFTER MIDNIGHT AND A FEW WARM AIR ADVECTION INDUCED THUNDERSTORMS WILL POP UP ACROSS SOUTH CENTRAL NEBRASKA...POSSIBLY IMPACTING KGRI. THUNDERSTORM CHANCES BEGIN TO FADE BY MID MORNING. WINDS WILL BE EASTERLY OVERNIGHT...BECOMING MORE SOUTHEASTERLY DURING THE DAY ON SUNDAY. && .PREV DISCUSSION... /ISSUED 401 PM CDT SAT AUG 23 2008/ SHORT TERM...PAST MORNING UPPER AIR DATA ALONG WITH LATEST WATER VAPOR IMAGERY REVEALS A FLAT RIDGE SITTING OVER THE DESERT SOUTHWEST TO SOUTHERN PLAINS. RIDING ACROSS THE TOP OF THIS RIDGE FROM THE PACIFIC NORTHWEST INTO THE NORTHERN/CENTRAL PLAINS IS AN ACTIVE WESTERLY FLOW PATTERN WITH SEVERAL SMALL BUT POTENT SHORT WAVES SEEN EMBEDDED WITHIN THIS FLOW REGIME. ONE OF THESE WAVES IS CURRENTLY SITTING ACROSS THE CENTRAL PLAINS THIS AFTERNOON. PER RUC ANALYSIS DATA...THIS WAVE IS PRODUCING A SWATCH OF DIFFLUENCE AROUND 700MB WHICH HAS ALLOWED A BROKEN LINE OF ELEVATED CONVECTION FIRING OFF AN UNSTABLE 800-700MB LAYER...TO SPREAD FROM NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA TO NORTH CENTRAL KANSAS. REGIONAL SURFACE OBSERVATIONS SHOW A NEARLY STALLED FRONT SITTING ACROSS FAR SOUTHERN KANSAS INTO NORTHERN OKLAHOMA. MUCH COOLER AND DRIER AIR IS SEEN BEHIND THIS BOUNDARY WHICH VIA RUC ANALYSIS HAS RESULTED IN VERY LITTLE INSTABILITY BELOW 850MB OVER MOST OF NEBRASKA INTO FAR NORTHERN KANSAS. MAIN CHALLENGE FOR THE FORECAST AREA AS THE REGION HEADS INTO TONIGHT...IS WHETHER ONGOING CONVECTION WILL LINGER INTO THE EVENING HOURS. THE NAM SHOWS THE BETTER INSTABILITY IN THE 800-700MB LAYER STAYING SOUTH OF AN ELWOOD TO SUPERIOR LINE. GIVEN THE TREND IN THE CONVECTION TO GRADUALLY SINK SOUTH OVER TIME...WILL LEAVE ISOLATED TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR NORTH CENTRAL KANSAS AND THE SOUTHERN ROW IN NEBRASKA WHILE GOING DRY FOR THE REMAINDER OF THE CWA. BIGGER ISSUE INVOLVES THE THREAT FOR REDEVELOPMENT LATER THIS EVENING INTO THE OVERNIGHT HOURS AS A WEAK TO MODEST 20 TO 30 KT LLJ NOSES TOWARD THE FORECAST AREA. ALTHOUGH FORCING WILL BE MARGINAL...IT APPEARS SCATTERED CONVECTION WILL DEVELOP...MAINLY SOUTH OF A LOUP CITY TO YORK LINE...BETWEEN 06Z TO 09Z. WITH ELEVATED CAPE VALUES OF 1000 TO 1500 J/KG...CONVECTION SHOULD BE DECENTLY ORGANIZED. HOWEVER...EFFECTIVE BULK SHEAR WILL BE MUCH WEAKER THAN SEEN OVERNIGHT WITH VALUES STAYING AT OR BELOW 30 KTS WHICH SHOULD KEEP MOST STORMS BELOW STRONG TO SEVERE LEVELS. WILL KEEP MENTION OF LOCALLY HEAVY RAINFALL BUT ONLY MENTION SMALL HAIL LESS THAN DIME SIZED. FOR SUNDAY...MANY QUESTIONS EXIST AS TO WHETHER THE OVERNIGHT CONVECTION WILL LINGER INTO THE MORNING TO AFTERNOON HOURS. ALTHOUGH IT APPEARS THE MCS FROM TONIGHT WILL PROPAGATE SLOWLY EAST...ELEVATED CAPES OF 500 TO 1500 J/KG ALONG WITH THICKNESS DIFFLUENCE SUPPORTING BACK BUILDING...WILL BRING A THREAT FOR ADDITIONAL THUNDERSTORMS THROUGH EARLY AFTERNOON. NONETHELESS...THE INSTABILITY AXIS SLIDES WEST INTO THE HIGH PLAINS BY LATE AFTERNOON WITH CONVECTION EITHER MOVING OUT OF THE CWA OR DISSIPATING COMPLETELY. TEMPERATURE WISE...CLOUD COVER FROM MORNING TO EARLY AFTERNOON CONVECTION WILL MAKE HIGH TEMPERATURES VERY TRICKY TO FORECAST BUT WILL AIM FOR HIGHS IN THE LOWER TO MID 80S. THE EVENING HOURS THEN LOOK RELATIVELY QUIET AS WEAK SHORT WAVE RIDGING TAKES HOLD OF THE AREA. HOWEVER...CONVECTION FORMING OVER THE HIGH PLAINS DURING THE LATE AFTERNOON TO EVENING HOURS...LOOKS TO SLIDE EAST INTO THE FORECAST AREA IN RESPONSE TO A LLJ NOSING INTO THE REGION. BASED ON THIS...THE CHANCE FOR THUNDERSTORMS WILL REMAIN IN THE FCST FOR THIS TIME FRAME. LONG TERM...12Z MONDAY THROUGH SATURDAY. CONTINUED WITH THE SMALL RISK FOR SHOWERS/STORMS MONDAY AND MONDAY NIGHT AS SOME WEAK LIFT REMAINS NEARBY IN INCREASING MOISTURE FLOW. THIS IS LOOKING LESS AND LESS LIKELY/IMPACTFUL...AND HAVE ACTUALLY REMOVED RAIN CHANCE FROM TUESDAY AT THIS POINT. MAIN DETAIL OF THE UPCOMING WEEK IS THE WEDNESDAYISH COLD FRONTAL PASSAGE. TODAYS MODEL RUNS ARE LESS AGGRESSIVE WITH THE MID WEEK COLD FRONT JUST BLOWING THROUGH. THIS FEATURE WILL STILL BE FOCUS FOR THUNDERSTORM CHANCE BEGINNING AS EARLY AS TUESDAY NIGHT... AND LASTING THROUGH WEDNESDAY NIGHT AT LEAST. NO MAJOR CHANGES WERE MADE TO EXISTING FORECAST...ALTHOUGH IT APPEARS THERE WILL BE PLENTY OF LITTLE DETAILS TO WORK OUT EVENTUALLY. LOOKING AT THE LAST HALF OF THE WEEK AND INTO THE FIRST PART OF THE LABOR DAY WEEKEND...IT STILL LOOKS DRY. DOES APPEAR THE FRONT WILL EVENTUALLY WORK FAR ENOUGH SOUTH FOR SOME FALL-LIKE DRY AIR TO SAG SOUTH ACROSS THE CWFA AND KEEP THINGS PLEASANT. GFS TRYING TO HINT AT SOME RETURN FLOW MOISTURE BY SATURDAY...BUT FAR TOO EARLY TO BE WORRIED ABOUT ANY SMALL PRECIPITATION CHANCES AT THIS POINT. SEASONAL TEMPERATURES ARE EXPECTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 413 PM CDT SAT AUG 23 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 413 PM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA LATER THIS EVENING TO OVERNIGHT. THE HIGHEST THREAT FOR ADDITIONAL THUNDERSTORMS WILL EXIST SOUTH OF A LOUP CITY TO YORK LINE AFTER MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...PEA SIZE HAIL ALONG WITH LOCALLY HEAVY RAINFALL PRODUCING SOME NUISANCE FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN INTERMITTENT CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE OUTLOOK AREA SUNDAY AND LASTING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1100 PM CDT SAT AUG 23 2008 KSZ005-NEZ082-083-240430- FURNAS-HARLAN-PHILLIPS- 1100 PM CDT SAT AUG 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF STAMFORD...OR 20 MILES NORTHEAST OF NORTON...AND MOVING NORTHEAST AT 11 MPH. * THE THUNDERSTORM WILL BE NEAR... STAMFORD BY 1120 PM CDT DIME SIZE HAIL AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. JCB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1119 PM CDT SAT AUG 23 2008 NEZ072-073-082-083-240445- FURNAS-GOSPER-HARLAN-PHELPS- 1119 PM CDT SAT AUG 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA EXTREME SOUTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OXFORD...OR 20 MILES SOUTHWEST OF HOLDREGE...AND MOVING EAST AT 13 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN HARLAN COUNTY BY 1130 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. JCB
The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Highway 136 was reported flooded 4 miles west of Oxford. Flooding was also reported in Oxford.
Army Corps of Engineers reported that about 100 yards of a country road was under water two miles west of Orleans, just south of Highway 89.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131280, 131282, 133169.